Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Sioux Falls, SD

August 9, 2003Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2003, 5:19 PM CDT for Beadle County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 5:19 PM CDT (22:19 UTC)
Expired
Aug 9, 2003, 6:00 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr
Aug 9, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 092219
SVRFSD
SDC005-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF WESSINGTON
  TO 36 MILES NORTHEAST OF WESSINGTON...OR FROM 11 MILES NORTHEAST OF
  MILLER TO 7 MILES NORTHEAST OF REDFIELD...MOVING SOUTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HITCHCOCK AROUND 535 PM CDT
  WESSINGTON AROUND 535 PM CDT
  WOLSEY AROUND 555 PM CDT
  HURON AROUND 600 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4461 9902 4502 9840 4459 9786 4423 9835

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:50 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 2:50 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT SAT AUG 9 2003

CONV IDUCED S/W OVR ERN ND MAY PUSH TRW INTO NRN CWA THIS EVE BEFORE
WEAKENING. HAVE KEPT A CHC IN ACRS N FOR ERLY THIS EVE. NEXT S/W WL
AFFECT CWA AFT MIDNIGHT WITH BEST CHC ACRS NRN CWA. ETA IS MORE IN
LINE WITH PREV AND CURRENT GFS WITH THIS FEATURE SO WL FOLLOW GFS
MORE CLOSELY. THIS S/W WL BE SLOW TO EXIT S/W ON SUN SO WL NEED TO
KEEP A CHC OF TRW ACRS N IN THE MORN...AND ACRS S INTO THE AFTN AND
ERLY EVE. CLOUD COVER AND PSBL RAIN COOLED AIR WL HOLD TEMPS DOWN ON
SUN SO HAVE CUT BACK A FEW DEG...ESPEC ERN CWA.

ON MON...GFS STILL KEEP ERN CWA UNSTABLE WITH COOLER POCKET OF AIR
AT H7. THIS MAY BE ENUF TO TRIGGER ISOLD AFTN TRW E OF I29...BUT FOR
NOW WL KEEP DRY. WITH COOLER AIR ALOFT AND EXPECTED CU
DEVELOPMENT...ERN CWA WL SEE HIGH ON MON SIMILAR TO SUN...WITH
SLIGHTLY WARMER TEMPS W.

REST OF WEEK LOOKS DRY WITH INCREASING HEAT AND HUMIDITY AS RIDEGE
DEVELOPS OVR PLAINS. BY SAT...WAVE BREAKS DOWN OVR TOP OF RIDGE
BRINGING A CHC OF MAINLY NIGHT TIME TRW TO CWA.

.FSD...NONE
Hazardous weather outlook, Aug 9, 11:00 AM CDT, 6 hours 19 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SAT AUG 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON IN THE
CHAMBERLAIN VICINITY AS A WEAK COLD FRONT APPROACHES.  THESE
STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL AND SOME STRONG WIND
GUSTS.

DURING THE EVENING HOURS...AN UPPER LEVEL STORM SYSTEM WILL MOVE
ACROSS THE AREA RESULTING IN ANOTHER CHANCE OF THUNDERSTORM
ACTIVITY.  AGAIN SOME OF THESE STORMS...ESPECIALLY IN SOUTHEAST
SOUTH DAKOTA...MAY PRODUCE DIME SIZE HAIL AS MIDDLE ATMOSPHERIC
TEMPERATURES REMAIN RELATIVELY COOL.  HOWEVER...THE VERTICAL WIND
PROFILE ISNT FAVORABLE SO THE ACTIVITY ISNT EXPECTED TO BE
WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SUNDAY...MAINLY
SOUTH OF A MARSHALL TO CHAMBERLAIN LINE.  THE WEAK COLD FRONT
WILL STALL ACROSS THE AREA DURING THE AFTERNOON.  THE RESULTANT
AIR CONVERGENCE AND INCREASING INSTABILITY FROM THE HEATING OF
THE DAY WILL CAUSE THUNDERSTORMS TO DEVELOP LATE SUNDAY AFTERNOON
INTO THE EVENING.  AS WITH TODAY...THE ACTIVITY IS EXPECTED TO BE
SCATTERED ACROSS THE TRI STATE AREA.  LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE POSSIBLE WITH SOME OF THE STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF A
BROOKINGS
TO WAGNER LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:59 PM CDTSevere Thunderstorm WarningFSDBeadle31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.